Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS San Diego, CA

August 15, 2018Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 15, 2018, 2:49 PM PDT for Riverside County, California. It was in force for 97 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 2:49 PM PDT (21:49 UTC)
Expired
Aug 15, 2018, 4:26 PM PDT
In force
97 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 91 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:35 PM PDTHEAVY RAIN 14 Se Mountain Center, CARIVERSIDE COUNTY ISSUED EVACUATIONS OF HURKEY CREEK, APPLE CANYON, FLEMING RANCH, AND STRAWBERRY PEAK DUE TO HEAVY RAIN AND FLASH FLOODING POTENTIAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-888 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WGUS56 KSGX 152149
FFWSGX
CAC065-160045-
/O.NEW.KSGX.FF.W.0018.180815T2149Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
249 PM PDT WED AUG 15 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 545 PM PDT

* At 244 PM PDT, Doppler radar indicated thunderstorms rapidly 
  developing with heavy rain over the Cranston Fire burn scar, 
  especially near and just southeast of Mountain Center. This will 
  likely produce flash flooding shortly. Excessive rainfall, likely 
  to be over one inch in an hour over the burn scar will result in 
  debris flow. The debris flow can consist of rock, mud, vegetation 
  and other loose materials.

* Some locations that will likely experience flooding include...
  Southwestern Palm Springs, Mt San Jacinto State Park,
  Idyllwild-Pine Cove, Hwy 243 Between Banning And Idyllwild, Anza,
  Hwy 74 Between Hemet And Mountain Center, Hwy 74 Between Mountain
  Center And Anza, Mountain Center, Aguanga, Lake Hemet, Cahuilla
  Indian Reservation and Sage.

Excessive rainfall over the burn scar will likely result in debris 
flow moving through the Cranston Fire burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

LAT...LON 3386 11656 3360 11648 3354 11684 3388 11684

$$

Maxwell
3 follow-up statements
411 
WGUS76 KSGX 152224
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
324 PM PDT WED AUG 15 2018

CAC065-160045-
/O.CON.KSGX.FF.W.0018.000000T0000Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
324 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
RIVERSIDE COUNTY...

At 321 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Heaviest rain was over Garner Valley 
just east of Highway 74 and just outside the Cranston Fire burn 
scar. Flash flooding likely has begun in this area. Thunderstorms 
with heavy rain were also occurring just east of Idyllwild, which 
includes the northeast part of the Cranston Fire burn scar

Excessive rainfall over the Cranston Fire burn scar will likely 
result in debris flow. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will experience likely flooding include...
Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243 Between 
Banning And Idyllwild, Anza, Hwy 74 Between Mountain Center And 
Anza, Mountain Center, Aguanga, Lake Hemet and Cahuilla Indian 
Reservation.

LAT...LON 3386 11656 3360 11648 3354 11684 3388 11684

$$

Maxwell
486 
WGUS76 KSGX 152238
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
338 PM PDT WED AUG 15 2018

CAC065-160045-
/O.CON.KSGX.FF.W.0018.000000T0000Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
338 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
RIVERSIDE COUNTY...

At 336 PM PDT, Doppler radar indicated thunderstorms had weakened 
somewhat since 315 PM. Heaviest rainfall had occurred near Highway 
74 in the Garner Valley area, or about 5 miles southeast of Mountain 
Center. This is likely causing rapid rises in the South Fork of the 
San Jacinto River.

Excessive rainfall over the Cranston burn scar could result in 
debris flow, especially east of Idyllwild and southeast of Mountain 
Center. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

Some locations that could experience likely flooding include...
Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243 Between 
Banning And Idyllwild, Anza, Hwy 74 Between Hemet And Mountain 
Center, Hwy 74 Between Mountain Center And Anza, Mountain Center, 
Aguanga, Lake Hemet and Cahuilla Indian Reservation.

LAT...LON 3386 11656 3360 11648 3354 11684 3388 11684

$$

Maxwell
406 
WGUS76 KSGX 152326
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
426 PM PDT WED AUG 15 2018

CAC065-152336-
/O.CAN.KSGX.FF.W.0018.000000T0000Z-180816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
426 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY IS CANCELLED...

The heavy rain has ended, including in the Cranston Fire burn area. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3386 11656 3360 11648 3354 11684 3388 11684

$$

Maxwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:27 PM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 15, 1:27 PM PDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
127 PM PDT Wed Aug 15 2018

.SYNOPSIS...
Monsoonal moisture will increase through Thursday with increasing
chances for afternoon and early evening thunderstorms in the
mountains and deserts. High pressure aloft will move westward and
over Southern California for Friday through Sunday bringing drying
and a warming trend. Minor intrusions of monsoonal moisture may
return next week as high pressure moves back to the east. Areas
of night and morning low clouds and fog will continue for coastal
areas.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Coastal low clouds cleared later today and not completely from San
Diego. Thunderstorms are getting going, starting over the
mountain crests. A few of these could get nasty before the day is
done, but will stay mostly confined to the mountains. A little
more moisture Thursday in easterly flow will combine with the
high instability already present to bring more thunderstorms to
the mountains and deserts, and even could help a couple
thunderstorms drift west of the mountains into inland valleys.
The tenacious nature of the coastal clouds and model guidance
suggest the marine layer to be largely unfazed by this latest
monsoon push, and maintains night and morning coastal clouds
getting into westernmost valleys each night. The monsoon flow
backs off on Friday for fewer thunderstorms in the mountains and
deserts. High pressure aloft strengthens a bit this weekend while
the monsoon flow backs off. That will mean higher temperatures
and a shallower marine layer, but no thunderstorms. Next week
models show some increase in monsoonal moisture, but not very
convincing to forecast much chance of thunderstorms until Tuesday
and Wednesday. The high breaks down slightly as well, so it
doesn't appear as hot but probably more humid. Overall, minor ebbs
and flows in monsoon flow, slight variations in marine layer and
coastal cloud extent, and minor fluctuations in temperatures. In
other words, seasonal summer weather.

&&

.AVIATION...
151900Z...Coasts/Valleys...SCT-BKN15-020 near the coast this
afternoon becoming OVC015-020 through 04Z and moving 20 miles inland
through 16Z Thursday. From 16-21Z...gradual clearing back to the
coast.

Mountains/Deserts...Scattered TSRA over the mountains between 20-03Z
with some storms moving into the upper deserts near Victorville and
Barstow. Reduced vis in heavy rain, and gusty sfc winds 30-40 kt
near storms.

&&

.MARINE...
No hazardous marine weather is expected through Sunday.

&&

.BEACHES...
Beach Hazard Statement through Friday for above average surf and
strong rip currents. A southern hemisphere 180 degree, 4 ft swell at
17 seconds will arrive this evening and bring elevated surf and
strong rip currents tonight through Friday. The surf will peak
Friday at 3-6 ft with sets to 8 ft on southwest facing beaches, then
slowly subside Saturday and Sunday.

The surf and swell will peak Friday, then slowly decrease Saturday
and Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 9 PM PDT this evening through
     Friday evening for Orange County Coastal Areas-San Diego
     County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Moede

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:59 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min
Aug 15, 2:09 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego44 min
Aug 15, 2:38 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 15, 2:43 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 15, 2:59 PM PDTSevere Thunderstorm WarningSGXRiverside61 min
Aug 15, 3:30 PM PDTSevere Thunderstorm WarningSGXSan Diego75 min
Aug 15, 3:37 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego27 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.